Results 1 to 7 of 7

Thread: Which meds are causing me nausea/loss of appetite?

Hybrid View

  1. #1
    Join Date
    Sep 2006
    Posts
    547
    Thanks
    0
    Thanked 3 Times in 2 Posts

    Default Which meds are causing me nausea/loss of appetite?

    It doesn't happen *all* the time, but with more frequency than I'd like, lately...
    Ok...1. My doctor is weaning me from Prednisone, with thoughts of other meds to begin when I gain a few more lbs (don't hate me, y'all...it's my daddy's genes.) Maintenance dosage right now is 20 mg...very light, considering what I had been taking.
    2. Plaquenil
    3. Neurontin
    4. Protonix (helps acid stomach.)
    5. Oxycodone (again, low dose...20 mg every twelve hours, to help with the leg pain since the cold weather.)
    6. Xanax (prednisone makes me bounce off the walls otherwise.)
    7. Trazadone for sleep at night.

    Again, the nausea/lack of appetite have been recent. The only changes lately have been the lowered dose of Prednisone, and the Trazodone is relatively "new".....any definitive answers on this? Thanks in advance for your answers. (P.S. The nausea seems worse in the A.M....an inconvenience since I must eat to take my meds.) Thanks---Kathy

  2. #2
    Join Date
    Aug 2006
    Posts
    1,574
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    Kathy, it isn't necessarily the meds - lupus can cause gastritis- like symptoms - nausea, vomiting, no appetite - all by itself - I lost close to 40 pounds before I was diagnosed and I wasn't on meds. It might be the prednisone was suppressing the lupus nausea and it's become more of a problem as you taper down. Plaquenil-induced nausea usually gets better as you continue taking the drug - oxycodone makes many people sick to their stomachs. Narcotic nausea usually gets better lying down, so if the symptoms stay the same whether you're standing or lying, oxycodone is probably not the culprit. Nausea is also a very common side effect of protonix. So, unfortunately, there is really no way to know for sure because nausea and lack of appetite are a side effect of so many meds, or can be caused by the lupus itself. If you like ginger, it's my standby for nausea - candied ginger can be chewed, or you can get ginger tea or even ginger capsules. Most "ginger ale" sodas don't have enough ginger to help nausea, but the ginger tea does. Vitamin B6 (50 mgs. daily) can also reduce nausea.

    While you are taking the protonix, you may notice that certain foods make you nauseated - Protonix and other drugs in its class block your stomach from producing acid, which is why it helps reflux. But there is a reason your stomach produces acid in the first place - to help digest food. So people with lupus or Sjogrens who take proton pump inhibitors like protonix can get a double whammy - we don't produce much saliva when chewing, and then when the food gets to the stomach, there's no acid to help break it down. So you might talk to your docor about supplemental enzymes - you can also buy chewable papaya (or papain) tablets at most health food stores which help digestion. Both papaya and pineapple contain natural enzymes which help your digestion, but you can use the tablets if fresh fruit is unavailable of your just don't like the fruit. Pineapple and papaya have a bonus benefit for people with lupus - they are natural anti-inflammatories too. But if the nausea doesn't get better soon, check with your doc!

  3. #3
    Join Date
    Jun 2005
    Location
    Ottawa, Ont
    Posts
    119
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Hi Kathy
    I have had lots of problems with nausea - its the worst. I think I agree with Marycain that it is worse when I am tapering. I am wondering if it has something to do with the adrenal glands adjusting to less steroids. I have been taking B12 B6 supplements the past month and have found the nausea to be better (but it really does come and go like my lupus symptoms - so who knows)
    My mom takes something called Serc for meniere's disease. She gave me a few to try next time the nausea hits. You may want to ask your doc. Otherwise a 1/2 gravol often helps me. I have never had much luck with ginger - but it helps many. I hope you find things stabilize as your pred dose does. all the best
    Karen

  4. #4
    Join Date
    Sep 2006
    Posts
    547
    Thanks
    0
    Thanked 3 Times in 2 Posts

    Default

    thanks, y'all. I loooooove food so much, it's wierd when I don't want to eat. The nausea is worst in the A.M. I nibble toast and drink ginger tea until I can eat an egg or something. And when I cook, ugh.....and I'm a great cook!

  5. #5
    Join Date
    Sep 2006
    Location
    Minnesota
    Posts
    1,368
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Kathy, I get nauseated, too. I'm on a couple of new meds, and I'm guessing one of them is the culprit. Anyway, I have a prescription for promethazine (Phenergan) for nausea and it really does the trick. (It's the only anti-nausea drug that seems to work for me.) Not that any of us needs another drug, but if the nausea gets extreme, it may help. Unlike you, I could stand to lose a few pounds. But I'd prefer not to do it that way! :lol:
    "If you trust Google more than you trust your doctor than maybe it's time to switch doctors."

  6. #6
    Join Date
    Sep 2006
    Posts
    547
    Thanks
    0
    Thanked 3 Times in 2 Posts

    Default

    Well....I talked to my doc on the phone, and, given that I am going back to work substituting, he told me to go ahead and go back to my usual dosage of Prednisone. Guess what?? No more nausea and plenty of appetite now. I think you were right about the Prednisone damping down the GI symptoms, because I am fine now. Re: the nausea, at least.

  7. #7
    Join Date
    Sep 2006
    Location
    Minnesota
    Posts
    1,368
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Hey, glad to hear you're feeling better. Prednisone is certainly a 'magic' drug. Just wish it didn't have it's not-so-great side.

    Jody
    "If you trust Google more than you trust your doctor than maybe it's time to switch doctors."

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •